Missie is a 5 year old blue (dark) female spayed
Doberman who we adopted 4 years ago. Her owner contracted cancer, and we babysat
while he visited his family in Nevada, underwent surgery, chemotherapy, and
recovery. One day he showed up with all her papers and toys and said she
belonged to us. He died later that year.
Missie developed severe allergies requiring extensive testing, cortisone shots, predinose and two weekly serum shots. We combated the allergies for three years before finally giving up and discontinuing everything but a couple prednisone tablets a week and frequent bathing and conditioning treatments. She still itches terribly but nothing helps her.
She has always been overweight so I changed her food to a less active formula. She began losing weight and feeling good -- but maybe losing too much weight. When she went in to get an allergy shot in mid-September 2000, I asked the Vet to check her for too much weight loss. She had dropped 25 pounds, so he did some blood work and diagnosed Missie with diabetes.
Missie is on Humulin N, 8-unit shots twice a day. She has her meals (Iams) 20 minutes before her insulin. If she's hungry between meals she gets another 1/2 cup. And of course her "cookies" after insulin injections and home blood glucose tests.
I bought an AccuChek home glucose monitor and learned how to monitor her bg at home following the directions I found on the Pets with Diabetes site about doing a lip prick to obtain a drop of blood. Since Missie is used to getting allergy shots, she is an angel about her insulin injections and home bg tests. When she sees us getting her equipment out she comes running and sits there until we're done. She knows when she hears the "beep" her BG test is done and she gets here cookie.
We showed the vet how we do home bg testing, and he was truly amazed. He had no other clients that did their own monitoring. It was an immense help to him in coming up with a plan for managing Missie's diabetes.
After reading so much about pet diabetes I now think all her cortisone shots and prednisone contributed greatly to the diabetes. She has shown symptoms for a couple years: extreme appetite and thirst, increasing urination, and even lately some bedwetting. She only started losing weight at the beginning of summer. Now that her diabetes is being treated, the "accidents" have stopped, and she has put 4 pounds back on.
"Pets with Diabetes" has been a Godsend. Thanks for being there when we needed you the most.
-- Contributed by Diane
Contributed October 2000